For High-Definition, Click
Endocrinologists maintain an important role in the treatment of patients with thyroid cancer, from diagnosis through systemic therapy. As a result, it is important for endocrinologists to understand the implications of radioactive iodine (RAI)-refractory disease, notes Naifa L. Busaidy, MD. Additionally, to foster future collaboration, early referrals should be made to medical oncologists, to ease the transition if systemic therapy is required.
For patients with RAI-refractory thyroid cancer, treatment should be carried out in a multidisciplinary fashion that includes input from the endocrinologist, surgeon, and medical oncologists, states Busaidy. This relationship should continue even as systemic therapy is administered, since endocrinologists play an important role in monitoring thyroid stimulating hormone (TSH) suppression, adds Manisha H. Shah, MD. TSH suppression, hypocalcemia, and other side effects can be common with the administration of TKIs, notes Marcia S. Brose, MD, PhD.
The most common side effect seen with the TKIs sorafenib and cabozantinib is hand-foot syndrome, notes Francis P. Worden, MD. Additionally, diarrhea can be a concern, particularly if it results in an electrolyte imbalance. QT prolongation should be monitored with vandetanib, although the occurrence of this side effect is rare, Worden states.
To monitor for these adverse events, patients should be seen every 2 weeks following the initiation of therapy. If the disease is stable, short treatment breaks along with active surveillance can be utilized to address lingering adverse events, such as fatigue, Worden notes.